Hail, Tuscola
- When
- May 29, 3:16 PM EST to 3:26 PM EST
- Where
- Tuscola County, 1 mi S of Caro
- Measured
- 0.88 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 43.467, -83.400
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at May 29, 2:51 PM EST, 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 351 PM EDT SUN MAY 29 2005 .SHORT TERM... 12Z RAOBS/WATER VAPOR LOOP SHOW A COMPACT VORT CENTER OVER WESTERN WISCONSIN...ALONG BACK SIDE OF ELONGATED UPPER LOW FROM THE WESTERN GREAT LAKES TO NEW ENGLAND. SURFACE ANALYSIS SHOWS A WEAK LOW OVER QUEBEC...WITH A TROUGH EXTENDING BACK THROUGH WISCONSIN. A WEAKER SURFACE TROUGH WAS ALSO LOCATED ACROSS EASTERN LOWER MICHIGAN. REGIONAL RADARS SHOW SHOWERS STARTING TO GET GOING ACROSS CENTRAL LOWER MICHIGAN...AHEAD OF SHEAR AXIS TO THE EAST OF THE WISCONSIN SHORTWAVE. HOWEVER NO LIGHTNING GROUND STRIKES PICKED UP AS OF 19Z. AFTERNOON CONVECTION IS STRUGGLING WITH WEAK INSTABILITY AND MINIMAL SYNOPTIC LIFT/SURFACE CONVERGENCE. 16Z-18Z TAMDAR SOUNDINGS SHOW MID-LEVEL CAP HOLDING ACROSS SOUTHEAST MICHIGAN...WITH LAPSE RATES NOT AS STEEP AS PAST COUPLE DAYS. THIS IS ALSO LIMITING CONVECTIVE DEPTH...AND COULD BE WHY WE HAVE NOT DETECTED ANY LIGHTNING. STILL COULD SEE SOME LIGHTNING AS CELL INTENSITY CONTINUES TO INCREASE...SO WILL KEEP A MENTION OF THUNDER ACROSS THE CWA THIS EVENING. STRONGER CONVECTION OCCURRING UPSTREAM ACROSS WISCONSIN CLOSER TO THE UPPER WAVE...BUT EXPECT THIS ACTIVITY TO DIMINISH WITH SUNSET. FOR TONIGHT/MONDAY...NAM/GFS CONTINUE TO TREND FASTER DIGGING THE WISCONSIN SHORTWAVE INTO THE OHIO VALLEY BY MONDAY EVENING. LOCAL WRF-XX IS A BIT SLOWER...BUT STILL FOCUSED HEAVIEST PRECIP JUST SOUTH OF THE STATE. WITH THE OVERALL SOUTHWARD TREND...WILL CUT BACK ON POPS A BIT ACROSS THE NORTH/KEEP SCATTERED IN THE SOUTH. DECENT 850-500MB QVECTOR CONVERGENCE BRUSHES JUST SOUTH OF THE CWA AHEAD OF THE SHORTWAVE ON MONDAY...BUT ENOUGH LIFT AND MOISTURE TO KEEP THE CURRENT LIKELY POPS GOING DURING THE DAY. NOT OVERLY IMPRESSED BY PRECIP CHANCES ACROSS THE SOUTHERN CWA...BUT ENOUGH TO MAINTAIN THE CURRENT FORECAST. WILL ALSO KEEP CHANCE POPS FARTHER NORTH DUE TO ADDITIONAL DIURNAL INSTABILITY. MID-LEVEL TEMPERATURES CONTINUE TO WARM AND LAPSE RATES STABILIZE A BIT...BUT STILL ENOUGH CONVECTIVE POTENTIAL TO MAINTAIN A CHANCE OF THUNDERSTORMS ALONG THE SURFACE TROUGH. && .LONG TERM...MONDAY NIGHT THROUGH SUNDAY THE NAM HAS MADE A DRAMATIC ADJUSTMENT OVER THE LAST FEW RUNS TOWARD THE MORE PROGRESSIVE GFS SOLUTION ON THE SHORT WAVE EXITING THE GREAT LAKES MONDAY NIGHT. THERE IS A CHANCE SOME SHOWERS COULD LINGER INTO MONDAY EVENING, BUT THE 12Z MODEL RUNS ALL SUPPORT DRY CONDITIONS AFTER MIDNIGHT AND DURING ALL OF TUESDAY. HIGH PRESSURE WILL BUILD INTO THE AREA AT ALL LEVELS AND ALLOW FOR A SUNNY START TO THE DAY ON TUESDAY, BUT MODEL RH FIELDS DO SUGGEST SOME CU POTENTIAL FOR THE AFTERNOON WITH A LITTLE BIT OF COLD ADVECTION. THE LIGHT NORTH WINDS WILL ALSO KEEP TEMPS IN CHECK. GUIDANCE NUMBERS IN THE MID 70S WILL BE AT THE TOP END OF THE RANGE. PREFER A VERSION OF GUIDANCE ABOUT A CATEGORY COOLER THAN THAT OFFERED FOR TUESDAY NIGHT AS SURFACE HIGH PRESSURE SETTLES OVER THE REGION UNDER CLEAR SKY. THERE IS GOOD MODEL AGREEMENT SHOWING HIGH PRESSURE FIRMLY IN CONTROL OF THE WEATHER IN SE MICHIGAN ON WEDNESDAY. THE FIRST CONCERN IN THE LONG TERM FORECAST IS THEN HOW SHORT WAVE ENERGY WILL MOVE OUT OF THE DEVELOPING WESTERN U.S. LONG WAVE TROF. THE GFS AND CANADIAN SHOW A HEALTHY WAVE MOVING INTO THE GREAT LAKES ON THURSDAY WHILE THE EURO MODELS ARE SLOWER AND FARTHER SOUTH. OUR WRFXX SHOWS THE WAVE WASHING OUT IN FAVOR OF THE UPPER RIDGE. THE NCEP ENSEMBLE MEMBERS SUPPORT A SOLUTION MORE LIKE THE EURO MODELS WITH A SLOWER AND FARTHER SOUTH WAVE ON THURSDAY AND SOME ENERGY SHEARING INTO CENTRAL CANADA, KEEPING US DRY AND MILD THROUGH THURSDAY. THIS ALSO FEELS RIGHT JUST FROM A PATTERN RECOGNITION PERSPECTIVE. WELL KEEP THURSDAY DRY AND MONITOR FOR TRENDS TOWARD THE GFS SOLUTION. BY FRIDAY, THE LONG WAVE RIDGE WILL MOVE TO OUR EAST BY ALL MODEL ACCOUNTS AND DEEPER SW FLOW WILL BRING A WARM AND MORE ACTIVE PATTERN TO OUR AREA FOR THE WEEKEND. ALONG WITH WARM AND MOIST AIR ADVECTION, PRECIP CHANCES WILL BE ENHANCED BY EMBEDDED SHORT WAVES AND A COUPLE OF OPPORTUNITIES FOR MCS DEVELOPMENT IN THE VICINITY OF THE LOW LEVEL JET. && .PREV DISCUSSION... (ISSUED 122 PM EDT SUN MAY 29 2005) AVIATION... VIS SATELLITE SHOWS CU FIELD FILLING IN ACROSS MUCH OF SOUTHEAST MICHIGAN...MORE ROBUST TO THE NORTHWEST AND EAST OF THE CWA...WHERE RADARS ALSO INDICATE A FEW ECHOES. CU FIELD SPRANG UP QUICKLY THIS MORNING...HOWEVER SHOWERS HAVE BEEN SLOWER TO DEVELOP DUE TO WEAK LIFT AND LIMITED INSTABILITY/CAPPING INVERSION STILL APPARENT ON 16Z TAMDAR SOUNDINGS. THUNDER CHANCES CONTINUE TO LOOK LESS LIKELY. HOWEVER THE SHORTWAVE SHEAR AXIS MOVING IN FROM LAKE MICHIGAN MAY PROVIDE ENOUGH LIFT/MID-LEVEL COOLING TO ALLOW DEEP CONVECTION TO DEVELOP. 12Z CONVECTIVE INIT SOUNDINGS ARE SIMILAR TO THOSE FROM THE 4KM WRF...WHICH DO NOT HAVE A GOOD HANDLE ON THE CAP AND ACTUALLY SHOW MID-LEVEL LAPSE RATES STABILIZING SOME THROUGH THE AFTERNOON/EVENING DUE TO MID-LEVEL WARM ADVECTION. BETWEEN APPROACHING UPPER WAVE AND INCREASING LOW-LEVEL CONVERGENCE ALONG THERMALLY INDUCED SURFACE TROUGH...WILL KEEP A MENTION OF THUNDER GOING IN THE TAFS. WOULD PREFER SOMETHING LESS THAN A TEMPO GROUP THOUGH. LARGER ARE OF CLOUDS/PRECIP ACROSS ILLINOIS/WISCONSIN...AHEAD OF THE MAIN COMPACT SHORTWAVE AND SURFACE TROUGH OVER WISCONSIN. THIS FEATURE WILL SKIRT BY JUST SOUTH OF THE STATE...BUT WILL ADD A MENTION OF SHRA TO DTW/DET LATE TONIGHT. WILL HOLD OFF ON PRECIP AT FNT/MBS AT THIS POINT...BUT BRING IN MID CLOUDS AS WELL. LIMITED LOW-LEVEL MOISTURE SEEN UPSTREAM AS WELL...SO WILL KEEP CIGS VFR THROUGH THE PERIOD. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LAKE HURON...NONE. LAKE ST CLAIR...NONE. MI WATERS OF LAKE ERIE...NONE. && SHORT TERM...BRAVENDER LONG TERM....BT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 403 PM EDT SUN MAY 29 2005 MIZ047>049-053>055-060>063-068>070-075-076-082-083-300815- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE- LAPEER-ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE- LENAWEE-MONROE- 403 PM EDT SUN MAY 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF SOUTHEAST MICHIGAN. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL LAST INTO THE EARLY EVENING HOURS... BUT SEVERE WEATHER IS NOT EXPECTED. THE STRONGEST STORMS WILL BE SHORT LIVED...CAPABLE OF PEA SIZE HAIL...WIND GUSTS AROUND 30 MPH... AND A BRIEF DOWNPOUR OF RAIN. STORM MOTION WILL BE SOUTHEAST AROUND 20 MPH. AN UPPER LEVEL LOW PRESSURE SYSTEM REMAINS OVER THE REGION AND HAS COMBINED WITH DAYTIME HEATING TO FUEL THUNDERSTORMS. THE STORMS WILL WEAKEN BY SUNSET. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS ON MONDAY...AND THEN AGAIN ON FRIDAY AND SATURDAY. LOW PRESSURE WILL TRACK FROM WEST TO EAST NEAR THE OHIO BORDER ON MONDAY. THE CHANCE OF STORMS LATER THIS WEEK WILL OCCUR AS HIGH PRESSURE GIVES WAY TO THE ARRIVAL OF A SOUTH FLOW OF WARM AND UNSTABLE AIR INTO THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT PLANNED. LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-300815- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH MI- LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC MI- LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON MI- 403 PM EDT SUN MAY 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE HURON...LAKE ST CLAIR AND THE MICHIGAN WATERS OF LAKE ERIE. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL LAST INTO THE EARLY EVENING HOURS NEAR THE SHORELINES OF THE LAKES AND WEAKEN TO SHOWERS OVER THE OPEN WATERS. SEVERE WEATHER IS NOT EXPECTED. THE STRONGEST STORMS WILL BE SHORT LIVED...CAPABLE OF PEA SIZE HAIL...WIND GUSTS AROUND 30 MPH...AND A BRIEF DOWNPOUR OF RAIN. STORM MOTION WILL BE SOUTHEAST AROUND 20 MPH. AN UPPER LEVEL LOW PRESSURE SYSTEM REMAINS OVER THE REGION AND HAS COMBINED WITH DAYTIME HEATING TO FUEL THUNDERSTORMS. THE STORMS WILL WEAKEN BY SUNSET. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS ON MONDAY NEAR THE SHORELINES OF THE LAKES...AND THEN AGAIN ON FRIDAY AND SATURDAY. LOW PRESSURE WILL TRACK FROM WEST TO EAST NEAR THE OHIO BORDER ON MONDAY. THE CHANCE OF STORMS LATER THIS WEEK WILL OCCUR AS HIGH PRESSURE GIVES WAY TO THE ARRIVAL OF A SOUTH FLOW OF WARM AND UNSTABLE AIR INTO THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT PLANNED. BT
The Detroit radar (KDTX), 85 km away, was scanning. The volume nearest the first event began at 20:16 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449833.